Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 41, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Aug 9, 2013, 12:50 PM CDT for 4 counties in Alabama. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2013, 12:50 PM CDT (17:50 UTC)
- Expired
- Aug 9, 2013, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 1:05 PM CDT | FLASH FLOOD | 4 Sse Muscle Shoals, AL | SEVERAL INCHES OF WATER WAS OVER THE ROAD DUE TO FLASH FLOODING ALONG SPRING VALLEY ROAD AND OLD HIGHWAY 20. |
| Aug 9, 1:05 PM CDT | FLASH FLOOD | Leighton, AL | SEVERAL INCHES OF WATER WAS OVER THE ROAD DUE TO FLASH FLOODING. |
| Aug 9, 1:05 PM CDT | FLASH FLOOD | Muscle Shoals, AL | SEVERAL INCHES OF WATER WAS OVER THE ROAD ON WILSON DAM ROAD DUE TO FLASH FLOODING. |
| Aug 9, 1:30 PM CDT | FLASH FLOOD | Leighton, AL | SEVERAL ROADS REPORTED UNDER WATER IN THE LEIGHTON COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
369
WGUS54 KHUN 091750
FFWHUN
ALC033-059-077-079-092045-
/O.NEW.KHUN.FF.W.0041.130809T1750Z-130809T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1250 PM CDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
FRANKLIN COUNTY IN NORTHWEST ALABAMA...
SOUTHEASTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
NORTHWESTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 345 PM CDT
* AT 1250 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAINFALL ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN
HAVE ALREADY FALLEN...WITH ANOTHER ONE TO TWO INCHES EXPECTED
THROUGH 345 PM.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MUSCLE SHOALS...RUSSELLVILLE...ROGERSVILLE...KILLEN...
LITTLEVILLE...LEIGHTON AND VINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 3433 8778 3433 8814 3497 8744 3485 8722
$$
TT2 follow-up statements
662 WGUS74 KHUN 091834 FFSHUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 134 PM CDT FRI AUG 9 2013 ALC033-059-077-079-092045- /O.CON.KHUN.FF.W.0041.000000T0000Z-130809T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAUDERDALE AL-FRANKLIN AL-COLBERT AL-LAWRENCE AL- 134 PM CDT FRI AUG 9 2013 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR EASTERN LAUDERDALE...FRANKLIN...SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES... AT 134 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS AREAS EXTENDING NORTHEAST FROM NEAR RUSSELLVILLE...TO LEIGHTON AND THEN INTO SOUTHEAST LAUDERDALE COUNTY. BETWEEN TWO AND TWO AND A HALF INCHES OF RAIN HAVE ALREADY FALLEN ACROSS MUCH OF THE WARNED AREA. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MUSCLE SHOALS...RUSSELLVILLE...ROGERSVILLE...KILLEN...LITTLEVILLE... LEIGHTON AND VINA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3433 8778 3433 8814 3497 8744 3485 8722 $$ TT
990 WGUS74 KHUN 091929 FFSHUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 229 PM CDT FRI AUG 9 2013 ALC059-091937- /O.CAN.KHUN.FF.W.0041.000000T0000Z-130809T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FRANKLIN AL- 229 PM CDT FRI AUG 9 2013 ...THE FLASH FLOOD WARNING FOR FRANKLIN COUNTY IS CANCELLED... LAT...LON 3457 8753 3458 8782 3497 8744 3485 8722 ALC033-077-079-092045- /O.CON.KHUN.FF.W.0041.000000T0000Z-130809T2045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LAUDERDALE AL-COLBERT AL-LAWRENCE AL- 229 PM CDT FRI AUG 9 2013 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR EASTERN LAUDERDALE...SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES... AT 228 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS SOUTHEAST COLBERT AND NORTHWEST LAWRENCE COUNTIES. ANOTHER HALF TO THREE QUARTERS OF AN INCH OF RAINFALL IS EXPECTED ACROSS THE WARNED AREA THROUGH 345 PM. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MUSCLE SHOALS...ROGERSVILLE...KILLEN...LITTLEVILLE AND LEIGHTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3457 8753 3458 8782 3497 8744 3485 8722 $$ TT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 10:24 AM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 9, 10:24 AM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1024 AM CDT FRI AUG 9 2013 .UPDATE... MORNING UPDATE. && .DISCUSSION... A MID LEVEL SHORT WAVE MOVING THROUGH SOUTH CENTRAL KENTUCKY WITH TRAILING PVA INTO SOUTHERN MIDDLE TENNESSEE WAS TRIGGERING A BROKEN LINE OF SHRA/TSRA AS OF 15Z. WILL CONTINUE TO MONITOR DEVELOPMENT OF SHRA/TSRA THROUGH THE AFTERNOON AND WILL KEEP IN AT LEAST A CHANCE MENTION OF SHRA/TSRA. THE NAM AND RAP MODELS BOTH INDICATE THAT SOME DRYING AND SUBSIDENCE IN THE LOWER TO MID LAYERS IN THE WAKE OF THIS PRECIP AREA WILL MOVE INTO THE FORECAST AREA THIS AFTERNOON. AM NOT SURE HOW MUCH THE DRYING WILL HINDER THE DEVELOPMENT OF SHRA/TSRA THROUGH THE AFTERNOON. BASED UPON THE TEMP TRENDS ACROSS THE FORECAST AREA THIS MORNING...HAVE DECIDED TO BUMP UP TEMPS SLIGHTLY ACROSS THE FORECAST AREA FOR THE AFTERNOON. HAVE ONLY MADE MINOR CLOUD COVER AND DEWPOINT TEMP CHANGES BASED UPON CURRENT TRENDS. THE FORECAST UPDATE WILL BE ISSUED SHORTLY. TT && .AVIATION... /ISSUED 610 AM CDT FRI AUG 9 2013/ FOR 12Z TAFS... VFR CONDITIONS WILL PREVAIL OUTSIDE OF THUNDERSTORM AREAS AGAIN TODAY. THE THUNDERSTORMS WILL DEVELOP AS EARLY AS ~17Z AND LINGER INTO THE EARLY EVENING HOURS. CONFIDENCE REMAINS TOO LOW TO INCLUDE AS A PREVAILING OR TEMPO GROUP AT EITHER KMSL AND KHSV, BUT HAVE MAINTAINED A VCTS AT BOTH. +RA IN THE STORMS WILL LOWER VSBYS INTO THE IFR RANGE FOR BRIEF PERIODS WITH MVFR CIGS PSBL. GUSTY WINDS AND FREQUENT LIGHTNING ARE ALSO EXPECTED. THUNDERSTORMS SHOULD DECREASE IN COVERAGE AFTER SUNSET. AK && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 9, 12:43 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1243 PM CDT FRI AUG 9 2013 ALZ001>010-016-TNZ076-096-097-101000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1243 PM CDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... A VERY HUMID AND UNSTABLE AIRMASS WILL REMAIN CONDUCIVE TO SCATTERED THUNDERSTORM DEVELOPMENT INTO THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE OF INTENSE RAINFALL IN A SHORT PERIOD OF TIME THAT COULD LEAD TO LOCALIZED FLASH FLOODING...FREQUENT LIGHTNING AND GUSTY WINDS UP TO 35 MPH. THE SHOWERS AND STORMS SHOULD SLOWLY WEAKEN THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED TO NUMEROUS THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY THROUGH AT LEAST WEDNESDAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS. A COLD FRONT DROPPING SOUTH INTO THE REGION EARLY NEXT WEEK MAY PRODUCE MORE PROLONGED PERIODS OF HEAVY RAINFALL WHICH COULD ELEVATE THE RISK OF FLASH FLOODING AND RIVER AND STREAM FLOODING. THE PRIMARY RISKS FROM THE THUNDERSTORMS WILL BE INTENSE DOWNPOURS...BRIEF GUSTY WINDS...AND FREQUENT LIGHTNING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. TT
In the hours before
Special weather statement, Aug 9, 12:01 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1201 PM CDT FRI AUG 9 2013
ALZ001>003-091800-
LAUDERDALE AL-COLBERT AL-FRANKLIN AL-
1201 PM CDT FRI AUG 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...SOUTHEASTERN
COLBERT AND FRANKLIN COUNTIES UNTIL 100 PM CDT...
AT 1201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS EXTENDING NORTHEAST FROM ABOUT 12 MILES
EAST OF RED BAY...TO NEAR ROGERSVILLE...SLOWLY MOVING EAST AT AROUND
10 MPH.
VERY HEAVY RAINFALL RANGING FROM AN INCH TO UP TO NEARLY TWO INCHES
AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...RUSSELLVILLE...LITTLEVILLE...LEIGHTON...VINA AND
HODGES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3434 8817 3491 8746 3490 8722 3480 8734
3480 8743 3476 8742 3472 8743 3431 8792
TIME...MOT...LOC 1652Z 240DEG 49KT 3439 8792
TTThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:21 PM CDT | River Flood Warning | HUN | Lawrence | 10 hr |
| Aug 9, 12:01 PM CDT | Special Weather Statement | HUN | Franklin | 59 min |
| Aug 9, 2:35 PM CDT | Special Weather Statement | HUN | Colbert | 55 min |
| Aug 9, 2:46 PM CDT | Special Weather Statement | HUN | Lawrence | 44 min |
| Aug 9, 3:56 PM CDT | Special Weather Statement | HUN | Lauderdale | 34 min |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.